Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 222, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 13, 2011, 8:37 PM CDT for Lamar County, Marion County, Alabama. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2011, 8:37 PM CDT (01:37 UTC)
- Expired
- May 13, 2011, 8:57 PM CDT
- In force
- 20 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Lamar County, AL, Marion County, AL
The radar
The Columbus AFB radar (KGWX), 31 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 5:54 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 214 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 702 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
850
WUUS54 KBMX 140137
SVRBMX
ALC075-093-140215-
/O.NEW.KBMX.SV.W.0222.110514T0137Z-110514T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
837 PM CDT FRI MAY 13 2011
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA...
SOUTHWESTERN MARION COUNTY IN NORTHWEST ALABAMA...
* UNTIL 915 PM CDT
* AT 836 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 7
MILES SOUTHEAST OF SMITHVILLE...OR 11 MILES EAST OF AMORY...AND
MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
HAMILTON...DETROIT...CREWS...BEAVERTON...GUIN...GU-WIN...PINE
SPRINGS AND BYRD.
THIS INCLUDES...
US 78 EXIT NUMBERS 11 THROUGH 26...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3413 8819 3415 8782 3392 8782 3393 8795
3389 8795 3390 8823
TIME...MOT...LOC 0137Z 269DEG 28KT 3400 8829
$$
271 follow-up statement
294
WWUS54 KBMX 140157
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
857 PM CDT FRI MAY 13 2011
ALC075-093-140207-
/O.CAN.KBMX.SV.W.0222.000000T0000Z-110514T0215Z/
LAMAR AL-MARION AL-
857 PM CDT FRI MAY 13 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MARION AND NORTHERN
LAMAR COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1 AM CDT.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3413 8819 3415 8782 3392 8782 3393 8795
3389 8795 3390 8823
TIME...MOT...LOC 0157Z 269DEG 28KT 3400 8810
$$
27What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:37 PM CDT, 2 hours earlier.
Area forecast discussion, May 13, 6:37 PM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 637 PM CDT FRI MAY 13 2011 .UPDATE...AVIATION DISCUSSION. && .SHORT TERM...TONIGHT THROUGH SUNDAY. A VERY COMPLEX FORECAST TONIGHT DUE TO RAIN COOLED OUTFLOW BOUNDARY WHICH HAS PUSHED THROUGH CENTRAL ALABAMA. THE OUTFLOW BOUNDARY WAS LOCATED JUST NORTH OF SELMA AND ALEXANDER CITY AT 3 PM. TEMPERATURES ARE IN THE 60S ON THE NORTH SIDE OF THE OUTFLOW BOUNDARY...CREATING VERY STABLE LOW LEVEL CONDTIIONS ACROSS MOST OF THE NORTHERN HALF OF CENTRAL ALABAMA. A VERY DEEP CLOSED UPPER LOW OVER MISSOURI WITH AN ATTENDANT SURFACE COLD FRONT NEAR THE MISSISSIPPI RIVER WILL BE THE FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT OVERNIGHT ACROSS ALABAMA. AT THIS POINT...IT DOES NOT APPEAR THAT THE AIR MASS WILL RECOVER IN TIME FOR THE LIKELIHOOD OF SEVERE STORMS. AN ISOLATED SEVERE STORM STILL POSSIBLE DUE TO THE STRENGTH OF THE UPPER LEVEL FORCING AND COLD AIR ALOFT. SEVERE STORMS ARE DEVELOPING OVER CENTRAL MISSISSIPPI...BUT AIR MASS IN THIS REGION IS MUCH MORE UNSTABLE THAN AIR MASS OVER ALABAMA... SO STORMS WILL LIKELY WEAKEN AS THEY TRACK EASTWARD INTO WEST ALABAMA. MODELS HAVE BEEN TRENDING TOWARDS A FASTER MOVING COLD FRONT WHICH MEANS STORMS SHOULD BE EAST OF ALABAMA BY SUNRISE SATURDAY. THE STORM PREDICTION CENTER HAS REMOVED THE SLIGHT RISK OF SEVERE STORMS FOR EAST ALABAMA. EARLY MORNING ACTIVITY WILL BE MOSTLY EAST OF I-65 BY SUNRISE SATURDAY AND THIS ACTIVITY WILL BE MOSTLY INTO GEORGIA BY 9 AM. A VERY NICE DAY ON TAP FOR SATURDAY AND DRIER AND COOLER AIR MOVES IN BEHIND EXITING UPPER LEVEL TROF AXIS. THE UPPER LOW WILL MEANDER AROUND THE OHIO VALLEY REGION ON SUNDAY AND THE RAIN ASSOCIATED NEAR THE UPPER LOW SHOULD STAY NORTH OF THE AREA. .LONG TERM...MONDAY THROUGH FRIDAY. A STRONG VORT LOBE ASSOCIATED WITH UPPER LOW WILL ROTATE AROUND BASE OF UPPER LOW AND PUSH MUCH COOLER AIR SOUTHWARD INTO ALABAMA ON MONDAY. THERE IS ALSO ENOUGH MOISTURE WITH THE SHORT WAVE TROF TO PRODUCE SCATTERED SHOWERS. WITH THE CORE OF THE UPPER LOW PASSING TO THE EAST OF ALABAMA...THE INSTABILITY IS NOT AS HIGH AS PREVIOUS MODEL RUNS...AND POTENTIAL FOR ELEVATED THUNDERSTORMS LOOKS VERY MINIMAL AT THIS TIME...AND REMOVED THEM FOR THE FORECAST ON MONDAY. THE SHORT WAVE TROF WILL PASS THOUGH THE AREA QUICKLY WITH THE PRECIPITATION MOVING OUT OF THE AREA MONDAY EVENING. MOSTLY CLEAR SKIES AND MUCH COOLER CONDITIONS TUESDAY AND WEDNESDAY AS AREA REMAINS UNDER THE INFLUENCE OF THE UPPER LOW ALONG THE ATLANTIC COAST. A SHORT WAVE TROF OVER THE SOUTHWEST STATES WILL BRING MODERATING TEMPERATURES AND SOME HIGH CLOUDS INTO ALABAMA ON THURSDAY. THE SHORT WAVE TROF WILL EJECT INTO THE PLAINS STATES BY FRIDAY AND COULD BRING SOME CONVECTION INTO ALABAMA ON FRIDAY. 58/ROSE && .AVIATION...00Z TAF DISCUSSION. THUNDERSTORMS WINDING DOWN OVER THE SOUTHEAST COUNTIES...WHILE STRONG TO SEVERE THUNDERSTORMS OVER NORTHEAST AND EAST-CENTRAL MISSISSIPPI ARE HEADING EAST TOWARD WESTERN ALABAMA. NORTH-CENTRAL ALABAMA HAS STABILIZED FROM EARLIER CONVECTION...BUT FAR WESTERN ALABAMA HAS RECOVERED AND MISSISSIPPI STORMS ARE EXPECTED TO PROPAGATE INTO WESTERN ALABAMA BEFORE BECOMING ELEVATED. MAIN THREAT SHOULD BE HAIL. TCL IS THE CLOSEST TAF SITE TO THIS ACTIVITY...WHERE THUNDERSTORMS MAY APPROACH BY 02Z. OTHERWISE...WIDESPREAD MVFR CONDITIONS IN FOG AND CIGS ARE EXPECTED TO DEVELOP BY 09Z AT MOST TAF SITES DUE TO RESIDUAL LOW-LEVEL MOISTURE AND SOUTHERLY FLOW OUT AHEAD OF APPROACHING COLD FRONT. THE COLD FRONT WILL PUSH EAST ACROSS TAF SITES BETWEEN 12Z AND 18Z SATURDAY. 03 NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 60 76 51 71 49 / 70 30 10 10 20 ANNISTON 61 77 54 73 52 / 70 30 10 10 20 BIRMINGHAM 61 76 55 71 49 / 70 20 10 10 20 TUSCALOOSA 58 74 54 73 50 / 50 10 10 10 10 CALERA 62 76 55 71 52 / 60 20 10 10 10 AUBURN 63 79 55 72 50 / 50 30 10 10 0 MONTGOMERY 64 81 55 77 51 / 50 20 10 10 0 TROY 64 80 56 76 49 / 40 20 10 10 0 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 13, 8:35 PM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 835 PM CDT FRI MAY 13 2011 ALZ011>015-017>050-142037- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 835 PM CDT FRI MAY 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS OVER EASTERN MISSISSIPPI WILL MOVE EAST INTO PARTS OF NORTHWEST AND WEST-CENTRAL ALABAMA THROUGH 1 AM. THE SEVERE WEATHER THREATS INCLUDE LARGE HAIL...DAMAGING STRAIGHT LINE WINDS...AND CLOUD TO GROUND LIGHTNING. THE TORNADO THREAT IS MINIMAL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED AT SOME POINT TODAY LASTING THROUGH EARLY SATURDAY. 03
In the hours before
Local storm report, May 13, 4:23 PM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
423 PM CDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG GOSHEN 31.72N 86.13W
05/13/2011 PIKE AL EMERGENCY MNGR
A FEW TREES WERE BLOWN DOWN IN GOSHEN.
&&
LINHARESLocal storm report, May 13, 4:24 PM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
424 PM CDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM TSTM WND DMG 3 NW TROY MUNICIPAL AIR 31.89N 86.04W
05/13/2011 PIKE AL EMERGENCY MNGR
A FEW TREES WERE BLOWN DOWN IN THE SHELLHORN COMMUNITY.
&&
LINHARESSpecial weather statement, May 13, 4:39 PM CDT, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
439 PM CDT FRI MAY 13 2011
ALZ037-045>048-050-132230-
BARBOUR AL-BULLOCK AL-LEE AL-MACON AL-RUSSELL AL-TALLAPOOSA AL-
439 PM CDT FRI MAY 13 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TALLAPOOSA...LEE...
MACON...RUSSELL...NORTHEASTERN BULLOCK AND EASTERN BARBOUR COUNTIES
UNTIL 530 PM CDT...
AT 439 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MILSTEAD TO 6 MILES EAST OF
DAVISVILLE TO SPRING HILL TO GAINO...AND MOVING NORTHEAST AT 35 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
HURTSBORO...
TUSKEGEE...
EUFAULA...
NOTASULGA...
AUBURN...
&&
LAT...LON 3214 8504 3199 8505 3182 8513 3173 8522
3171 8529 3171 8540 3204 8540 3230 8566
3244 8598 3246 8598 3246 8588 3257 8589
3274 8560 3274 8528 3265 8509 3253 8499
3238 8496 3234 8500 3232 8493 3226 8489
TIME...MOT...LOC 2139Z 235DEG 31KT 3248 8586 3236 8556
3210 8531 3181 8533
27Special weather statement, May 13, 5:09 PM CDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
509 PM CDT FRI MAY 13 2011
ALZ041-042-044-132300-
AUTAUGA AL-LOWNDES AL-MONTGOMERY AL-
509 PM CDT FRI MAY 13 2011
...SIGNIFICANT WEATHER ADVISORY FOR AUTAUGA...EXTREME NORTHWESTERN
MONTGOMERY AND NORTHERN LOWNDES COUNTIES UNTIL 600 PM CDT...
AT 505 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR WHITE HALL...OR 10 MILES NORTHWEST OF MOSSES...
MOVING NORTH AT 35 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
PRATTVILLE...
AUTAUGAVILLE...
AUTAUGA COUNTY AIRPORT...
MULBERRY...
BOOTH...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3223 8691 3223 8681 3227 8687 3230 8683
3235 8685 3237 8682 3241 8685 3244 8683
3245 8687 3254 8691 3266 8691 3267 8671
3271 8671 3270 8641 3222 8645 3221 8691
TIME...MOT...LOC 2209Z 182DEG 32KT 3233 8676
27Special weather statement, May 13, 5:54 PM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
554 PM CDT FRI MAY 13 2011
ALZ043-132345-
ELMORE AL-
554 PM CDT FRI MAY 13 2011
...SIGNIFICANT WEATHER ADVISORY FOR ELMORE COUNTY UNTIL 645 PM CDT...
AT 551 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MILLBROOK...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
WETUMPKA...
DEATSVILLE...
ELMORE...
WEOKA MILLS...
TITUS...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3243 8640 3246 8642 3272 8641 3276 8637
3276 8634 3278 8634 3278 8632 3275 8631
3275 8606 3262 8589 3249 8622 3251 8626
3249 8627 3249 8630 3245 8632 3243 8636
TIME...MOT...LOC 2255Z 230DEG 23KT 3252 8635
27Local storm report, May 13, 6:55 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
655 PM CDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 2 NW SMITHS STATION 32.56N 85.12W
05/13/2011 LEE AL EMERGENCY MNGR
DAMAGE TO LOCAL FLEA MARKET AT INTERSECTION OF US 280 AND
CR 379. TENTS BLOWN OVER AS WELL AS PIECES OF TIN ROOFING
THROWN DOWN STREAM.
&&
SUNGERThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 9:15 PM CDT | Special Weather Statement | BMX | Pickens | 45 min |
| May 13, 9:28 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter | 39 min |
| May 14, 1:27 AM CDT | Special Weather Statement | BMX | Autauga, Lowndes | 48 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.